BACKGROUND: The 2010 influenza vaccination program for children aged 6 months to 4 years in Western Australia (WA) was suspended following reports of severe febrile reactions, including febrile convulsions, following vaccination with trivalent inactivated influenza vaccine (TIV).
METHODS: To investigate the association between severe febrile reactions and TIV, three studies were conducted: (i) rates of febrile convulsions within 72 h of receiving TIV in 2010 were estimated by vaccine formulation and batch; (ii) numbers of children presenting to hospital emergency departments with febrile convulsions from 2008 to 2010 were compared; and (iii) a retrospective cohort study of 360 children was conducted to compare the reactogenicity of available TIV formulations.
FINDINGS: In 2010, an estimated maximum of 18,816 doses of TIV were administered and 63 febrile convulsions were recorded, giving an estimated rate of 3.3 (95% CI 2.6 to 4.2) per 1000 doses of TIV administered. The odds of a TIV-associated febrile convulsion was highly elevated in 2010 (p<0.001) and was associated with the vaccine formulations of one manufacturer-Fluvax and Fluvax Junior (CSL Biotherapies). The risk of both febrile convulsions (p<0.0001) and other febrile reactions (p<0.0001) was significantly greater for Fluvax formulations compared to the major alternate brand. The risk of febrile events was not associated with prior receipt of TIV or monovalent 2009 H1N1 pandemic vaccine. The biological cause of the febrile reactions is currently unknown.
INTERPRETATION: One brand of influenza vaccine was responsible for the increase in febrile reactions, including febrile convulsions. Until the biological reason for this is determined and remediation undertaken, childhood influenza vaccination programs should not include Fluvax-type formulations and enhanced surveillance for febrile reactions in children receiving TIV should be undertaken.